Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Sep 23, 2016, 10:13 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2016, 10:13 PM MDT (04:13 UTC)
- Expired
- Sep 23, 2016, 11:30 PM MDT
- In force
- 77 min
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Stanton County, KS
The radar
The Goodland radar (KGLD), 166 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS83 KDDC 240413 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1113 PM CDT FRI SEP 23 2016 KSZ061-074-084-240530- HAMILTON KS-MORTON KS-STANTON KS- 1113 PM CDT FRI SEP 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON AND STANTON COUNTIES UNTIL 1230 AM CDT/1130 PM MDT/... AT 1113 PM CDT/1013 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF BRISTOL TO 7 MILES NORTHEAST OF TWO BUTTES TO 11 MILES SOUTHWEST OF STONINGTON. MOVEMENT WAS NORTHEAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SYRACUSE...JOHNSON CITY...MANTER...COOLIDGE... THE SAUNDERS ELEVATOR AND MEDWAY. LAT...LON 3826 10204 3826 10159 3745 10163 3719 10204 TIME...MOT...LOC 0413Z 226DEG 32KT 3817 10239 3766 10233 3721 10236 $$ RBURG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 23, 5:15 PM MDT, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 23, 5:15 PM MDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 615 PM CDT FRI SEP 23 2016 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Saturday) Issued at 342 PM CDT Fri Sep 23 2016 A large upper low was spinning into southwest Wyoming and western Colorado late this afternoon. This has really enhanced the leeside trough across eastern Colorado with MSLP down to 995mb south of Denver. The tight pressure gradient led to widespread 25 to 30 mph sustained winds with at times 35 mph sustained winds near the Colorado border. The question going into this evening will be the coverage and severity of any thunderstorm activity along the lee trough. There was uniform southerly wind all the way west to Trinidad, CO, so low level convergence was rather weak. Visible satellite did confirm a north to south axis of cumulus developing across far eastern Colorado, and this appeared to be along a nebulous dryline. Surface- based CAPE was only objectively analyzed around 300 to 500 J/kg along and just east of this dryline, due to the lack of appreciable moisture and warm mid level temperatures ahead of the Pacific cold front. Speaking of which, the Pacific Cold front (or more appropriately, the leading edge of the strong mid level cold advection) was still way out over the San Juan Mountains of southwest Colorado. It is difficult to imagine much of a severe weather threat given the aforementioned thermodynamic environment. Once the mid level cold pool does overspread low level instability, it will be after sunset. Some elevated showers and isolated thunderstorms will probably advance northeast during the late night hours, and for that reason we will carry some 20 to 30 POPs across the forecast area through the night. Precipitation amounts look fairly low, however. The upper low will split on Saturday, as indicated by the three major global models. A portion of the energy will dive down into eastern Arizona while a bulk of the jet energy will pivot northeast up into the Dakotas. This will leave much of western Kansas in a region of poor forcing for deep vertical ascent. The old Pacific cold front will lose some steam as it advances into central and south central Kansas, but by afternoon, there should be enough convergence and moisture ahead of it to promote thunderstorm activity, including some isolated severe. Highest POPs, 50-60 percent, will be found across mainly Barber County as a result. The airmass behind the initial frontal passage will not be much cooler than what we have already seen, so highs in the lower to mid 80s will be expected. .LONG TERM...(Saturday night through Friday) Issued at 342 PM CDT Fri Sep 23 2016 A secondary cold front will push south late Saturday Night into early Sunday as anticyclogenesis really ramps up behind the trough across the Northern Rockies. Quite a bit cooler air will advect south through the High Plains, with 850mb temperatures down to +9 to +11C by midday across western Kansas. This should result in highs Sunday in the lower 70s. The cool temperatures will carry into Monday as well as the upper level pattern becomes blocky in nature. Monday and Tuesday morning could be rather cool with perhaps some upper 30s creeping into the Arkansas River valley of Hamilton County and other areas of far west central Kansas. The absence of cross- mountain flow aloft will be favorable for a weak pressure gradient with no lee trough in place. Look for much less breezy conditions Monday and Tuesday. Eventually, the lee trough will re- establish itself with a return to stronger southerly winds by Wednesday. No precipitation is forecast, although a weak disturbance suggested to move across next Thursday could promote some scattered thunderstorms by then. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 614 PM CDT Fri Sep 23 2016 Model soundings indicating increasing moisture in the 800 to 600mb level overnight as mid level lapse rates improve ahead of an upper level trough that will lift northeast from northern New Mexico into northwest Kansas/southwest Nebraska. As cloud cover increases overnight there will also be a slight chance for thunderstorms at all three taf sites between 06z and 12z. The higher probability currently appearing to be near and north of a GCK to HYS line. Cloud bases overnight into early Saturday are expected to be at or above 5000ft AGL. Gusty south winds at 20 to 25 knots will fall back to around 15 knots after sunset. These southerly winds will shift to the west/northwest early Saturday as a surface cold front crosses western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 84 55 74 / 20 20 30 10 GCK 61 83 53 73 / 30 10 10 10 EHA 56 83 51 71 / 30 10 20 20 LBL 63 85 56 73 / 20 10 30 20 HYS 67 82 54 72 / 30 30 30 10 P28 71 84 63 73 / 30 60 70 30 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Sep 23, 12:00 PM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 100 PM CDT FRI SEP 23 2016 KSZ030-031-043>046-061>066-074>081-084>090-241800- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 100 PM CDT FRI SEP 23 2016 /1200 PM MDT FRI SEP 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DAY 1 DISCUSSION ---------------- ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR SOUTHWEST AND WEST CENTRAL KANSAS AFTER 6PM CDT (5PM MDT). THE GREATEST SEVERE WEATHER THREAT WILL BE THUNDERSTORM WIND GUSTS TO 60 MPH AND HAIL UP TO NICKEL SIZE. THE SEVERE WEATHER THREAT WILL BE CONFINED MAINLY TO AREAS NEAR THE COLORADO BORDER. DAY 1 HAZARDS ------------- * HAIL: LIMITED RISK (NEAR COLORADO BORDER) * THUNDERSTORM WIND DAMAGE: LIMITED RISK (NEAR COLORADO BORDER) * LIGHTNING: LIMITED RISK * NON-THUNDERSTORM WIND: ELEVATED RISK * FIRE WEATHER: LIMITED RISK .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DAYS 2-7 DISCUSSION ------------------- THE BEST SEVERE WEATHER CHANCES WILL BE ACROSS SOUTH CENTRAL KANSAS ON SATURDAY, MAINLY ACROSS BARBER COUNTY. THE SEVERE WEATHER THREATS WILL BE LIMITED TO HAIL MAINLY QUARTER SIZE OR LESS AND WIND GUSTS GENERALLY 60 MPH OR LESS. DAYS 2-7 HAZARDS ---------------- * SATURDAY - FLOODING: LIMITED RISK - SEVERE THUNDERSTORM: LIMITED RISK * SUNDAY - LIGHTNING: LIMITED RISK * MONDAY NO HAZARDS. * TUESDAY NO HAZARDS. * WEDNESDAY NO HAZARDS. * THURSDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Sep 23, 10:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1113 PM CDT FRI SEP 23 2016 KSZ061-074-084-240530- HAMILTON KS-MORTON KS-STANTON KS- 1113 PM CDT FRI SEP 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...HAMILTON AND STANTON COUNTIES UNTIL 1230 AM CDT/1130 PM MDT/... AT 1113 PM CDT/1013 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF BRISTOL TO 7 MILES NORTHEAST OF TWO BUTTES TO 11 MILES SOUTHWEST OF STONINGTON. MOVEMENT WAS NORTHEAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SYRACUSE...JOHNSON CITY...MANTER...COOLIDGE... THE SAUNDERS ELEVATOR AND MEDWAY. LAT...LON 3826 10204 3826 10159 3745 10163 3719 10204 TIME...MOT...LOC 0413Z 226DEG 32KT 3817 10239 3766 10233 3721 10236 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:52 AM MDT | Special Weather Statement | DDC | Ellis, Rush | 53 min |
| Sep 24, 8:44 AM MDT | Special Weather Statement | DDC | Clark | 61 min |
| Sep 24, 9:04 AM MDT | Special Weather Statement | DDC | Clark | 41 min |
| Sep 24, 9:38 AM MDT | Special Weather Statement | DDC | Edwards, Kiowa | 67 min |
| Sep 24, 11:42 AM MDT | Special Weather Statement | DDC | Pratt | 63 min |
| Sep 24, 1:45 PM MDT | Special Weather Statement | DDC | Barber | 60 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.